Thunderstorm Wind, Marion
- When
- March 19, 2:20 PM CST
- Where
- Marion County, 4.48 mi NNW of Martin Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.230, -85.830
A few trees were reported down at Monteagle.
Strong low pressure system moved from the Tennessee Valley of Alabama northeast to the Central Appalachians with widespread wind damage occurring across the county warning area in convection which formed just ahead of system cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Strong low pressure system moved from the Tennessee Valley of Alabama northeast to the Central Appalachians with widespread wind damage occurring across the county warning area in convection which formed just ahead of system cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 19, 1:10 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT WED MAR 19 2008
.SHORT TERM (TONIGHT THROUGH THURSDAY)...LARGE RAIN SHIELD NOW
BEGINNING TO EXIT THE AREA AS PATTERN SHIFTS TO EAST. LOW LEVEL AIR
MASS IS FAIRLY STABLE ACROSS MOST OF THE AREA...WHICH IS LIMITING
THE DOWNWARD TRANSPORT OF HIGHER WINDS ALOFT. VWP WINDS AT KMRX
STILL SHOWING 50KT READINGS AT 5000 FT...AND 70KT AT 10000 FT.
THESE VALUES HAVE HELD ALL DAY. WINDS IN HIGHER ELEVATIONS STILL
BLOWING HARD...THINKING BEST CHANCES OF GUSTY WINDS WILL BE IN/NEAR
SHOWERS AND STORMS WHERE DOWNWARD TRANSPORT OCCURS...UNTIL SURFACE
REHEATING CAN START.
CLEARING AHEAD OF FRONT ALLOWING A LITTLE HEATING TO OCCUR...AND
CELLS IN MIDDLE TN STARTING TO BLOSSOM...SEE SPC MD. HELICITY AND
SHEAR VALUES STILL VERY STRONG. ROTATING UPDRAFTS A POSSIBILITY OR
NEXT FEW HOURS WHERE WARMING STARTS...BUT SHOULDNT GO TOO DEEP IN
THE NIGHT AS COOLING STABILIZES LOWER AIRMASS AGAIN.
FRONT NOT MOVING TOO FAST...SO WILL LINGER PRECIP INTO TONIGHT FOR
PARTS OF THE AREA. THEN SKIES CLEAR LATE TONIGHT AND THROUGH
THURSDAY.
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...ONCE THIS CURRENT
SYSTEM PASSES TONIGHT, SKIES WILL CLEAR IN THE DRIER AIRMASS BEHIND
THE FRONT, THOUGH NOT MUCH COOLING WILL TAKE PLACE. FLAT SHORT WAVE
RIDGE MOVES OVER THE AREA THROUGH FRIDAY NIGHT WITH ATTENDENT DRY
AIR. A MUCH MODIFIED COLD FRONT WILL CROSS THE AREA SATURDAY BUT
AIR IS STILL RELATIVELY DRY AND WARM SO WILL AFFECT HIGH TEMPS ONLY
A FEW DEGREES. SOME CLOUDINESS WILL OCCUR IN NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA AS UPPER SHORT WAVE CLIPS THAT AREA. HAVE LEFT IN
A VERY OUTSIDE CHANCE OF RAIN MAINLY SATURDAY MORNING AND EARLY
AFTERNOON FOR EXTREME SOUTHWEST VIRGINIA AREAS.
AS SHORT RIDGE EXITS AREA, SOUTHWEST FLOW TAKES OVER IN ADVANCE OF
NEXT SHORT WAVE WHICH, AS OF NOW, LOOKS SLIGHTLY POTENT. SURFACE LOW
IN SOUTHEAST U.S. DEVELOPS AN INVERTED TROF INTO OUR AREA AND THIS,
COMBINED WITH SUFFICIENT MOISTURE, SHOULD PROVIDE A CHANCE FOR RAIN
SHOWERS IN MOST AREAS ON MONDAY MORNING. SUFFICIENTLY COLD AIR MAY
TURN IT TO VERY LIGHT SNOW SHOWER ALONG THE KENTUCKY-TENNESSEE LINE,
SOUTHWEST VIRGINIA, AND IN THE MOUNTAINS, BUT ONLY AFTER MIDNIGHT
SUNDAY NIGHT.
ANOTHER ROUND OF RIDGINESS OCCURS AFTER THIS, THROUGH FORECAST
PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 41 62 36 69 44 / 10 0 0 0 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 38 58 35 65 43 / 20 0 0 0 10
OAK RIDGE, TN 40 58 34 66 43 / 20 0 0 0 10
TRI CITIES AIRPORT, TN 42 54 30 63 39 / 40 0 0 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...UNICOI.
WIND ADVISORY UNTIL 6 PM EDT /5 PM CDT/ THIS AFTERNOON FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SOUTHEAST MONROE...SULLIVAN...UNION...WASHINGTON TN...WEST
POLK.
VA...WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
GM/BBHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT WED MAR 19 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-200900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 320 PM EDT (220 PM CDT) WED MAR 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON...BRINGING WINDY CONDITIONS...ESPECIALLY ACROSS THE MOUNTAINS WHERE A HIGH WIND WARNING IS IN EFFECT. PLEASE SEE MEMNPWMRX FOR FURTHER DETAILS. IN ADDITION TO THE WINDS...SCATTERED THUNDERSTORMS MAY PULL SOME OF THESE STRONG WINDS ALOFT DOWN INTO THE VALLEYS. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 412 PM EDT WED MAR 19 2008 TNZ012-013-035-192115- CAMPBELL-MORGAN-SCOTT- 412 PM EDT WED MAR 19 2008 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT...CAMPBELL AND MORGAN COUNTIES THROUGH 530 PM... AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS FROM 12 MILES WEST OF ONEIDA TO 13 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 45 MPH. THESE STORMS WILL BE NEAR... ONEIDA BY 435 PM EDT. HUNTSVILLE BY 445 PM EDT. JACKSBORO BY 505 PM EDT. LA FOLLETTE BY 510 PM EDT. WINDS UP TO AROUND 40 MPH WILL BE POSSIBLE WITH THESE STORMS. PEOPLE IN SCOTT...CAMPBELL AND NORTHERN MORGAN COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DMG
The Northeast Alabama radar (KHTX), 41 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
27 thunderstorm wind, 1 hail. Local standard time, as filed.
A few trees were reported down at Monteagle.
One tree was reported down on Brockdale Mountain four miles west northwest of Pikeville.
Two Trees were reported down on Highway 28 near the Sequatchie County border.
Numerous trees, power lines and phone lines were reported down across the county.
A few trees and power lines were reported down at Sunbright.
Golf ball size hail was reported one mile north of Dayton.
Trees and power lines were reported down at Dayton.
A few trees were reported down at Rockwood.
Numerous trees and power lines were reported down across the county.
Two trees were reported down on Lee Powell Lane two miles west northwest of Ten Mile.
One tree was reported down on Mount Zion Road three miles south southeast of Ten Mile.
A few trees were reported down in Caryville.
Several trees were reported down across the county.
A few trees were reported down at Loudon.
A few trees were reported down across the county.
A few trees and power lines were reported down across the western third of the county.
Numerous trees were reported down across the county.
Several trees were reported down across the county.
Numerous trees were reported down across the county.
Numerous trees were reported down across the county.
One large tree and large limbs were reported down across highway 33 nine miles southwest of Sneedville.
A few trees and power lines were reported down across the county.
Several trees were reported down across the county.
Several trees were reported down across the county.
A few trees were reported down across the eastern half of the county.
A few trees were reported down in Russellville.
One tree was reported down on highway 73 at Edwina.
Two trees were reported down on highway 25.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80269, 80274, 80276, 80277, 80279, 80267, 80281, 80283, 80288, 80289, 80292, 80294, 80298, 80299, 80301, 80303, 80305, 80308, 80315, 80318, 80325, 80327, 80330, 80333, 80335, 80337, 80338, 80339.